Nurse Mary

To personally discuss a medical issue or to make an appointment, call Mary directly at 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Please call Mary at 216-444-4HER (216-444-4437) and mention the “Ask Mary page”. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

Hormone Replacement Therapy Question Archive:

Question:

I am a 38 year old women that doesn't know what is wrong. I had a hysterectomy at age 18 due to polycystic ovarian disease that started when I was 16. During that time, the doctor I had tried to help me, but I ended up going through 23 surgerys to try to save my ability to have children.

Anyway, he never gave me hormones and said I shouldn't need them since I was just 18 years old. I am a wreck at age 38. I can't sleep more than three hours at a time. I constantly feel down like I'm not good enough. Its ruining my relationship with my boyfriend. I just feel angry and mad all the time and now I'm crying. Do I need hormones? Please help, I just want to be normal again! 

Read Nurse Mary’s Answer.
April 17, 2014 at 9:39am

Question:

I am 49, in excellent health, watch what I eat, am a diligent runner (5 miles, 4 days a week) and workout with weights 3 days a week. I had a complete hysterectomy in 2000 and have been on Estrace 2mg tablet daily since and it has worked very well for me. I take Estrace the last weekend of each month and do not take it for 4 days, which was a suggested "break" by my doctor a couple of years ago and that worked fine. My only problem has been the beginnings of osteoporosis, which now I am on Fosomax weekly for that.

At my annual visit this year, my doctor (not a GYN) told me to read the pros and cons on HRT and decide whether I wanted to continue it or not. I have been confused over the years with the mixed reports and try to stay abreast of current information. So, I stopped taking my Estrace about a month ago and began using a natural Progessence Oil (by Living Well). I chose that route because my sister-in-law is an RN and suggested I might try it --- she is a huge believer in the oils.

However, I have hot flashes and hot flushes all through the day and they wake me up several times during the night. My moods are fine, but my weight gain is as if I can see the pounds go on each day. I am 5'2" and petite and have always been small, but I make sure I watch what I eat.

I have no family history of breast cancer, but my father did have a heart attack 20 years ago and has done great since and I personally have no health issues other than the beginnings of osteoporosis, which I chalk up to my body frame more so than anything. I would appreciate any input you could give to help me better understand and decide if I should begin the Estrace again. I do not like what is going on with the flashes and weight gain! Thank you.

Read Nurse Mary’s Answer.
March 6, 2014 at 10:36am

Question:

I had hysterectomy about 17 years ago. I took estrogen for 10 years and recently stopped taking it because one doctor said it can cause breast cancer.

However, my gynecologist says I need to be back on estrogen for a lot of reasons. I now have osteoporosis in my hip and lower back. My gynecologist said my osteoporosis is caused by no estrogen in my body. Should I go back on estrogen? Thank you.

Read Nurse Mary’s Answer.
January 21, 2014 at 10:29am

Question:

I have a question about HRT and severe weight gain. I had a full hysterectomy one year ago. I am age 45 now and I have gained nearly 30 pounds. I am on the highest dose of the Vivelle dot patch. 
I work out 5-6 days a week, running between 3-5 miles every day. I eat about 1600 calories a day. I have always been about 130-135 pounds and am 5'7", but now I am about 163 pounds. 

My workouts are strenuous, and I run trails and do about 9-10 minute miles. Never before have I had trouble dropping fuve pounds by increasing my workouts and being diligent with eating healthy, small portions. I csannot drop one pound no matter how hard I work out. My diet needs to remain the same for I need the fuel for my workouts.

Have I gained weight because I have no ovaries? Or is the patch making me fat? My body has never been like this and I am so physically uncomfortable. I will make an appointment to see my doctor, but in the meantime, I need your help as today I gained another pound. Please help!

Read Nurse Mary’s Answer.
December 31, 2013 at 7:12am

Question:

I have been using Vivelle Dot for 2½  years. The dosage was originally .05 and was raised to .075 about four weeks ago since my estradiol was only at 24 and my hot flashes and anxiety had returned.

I also take 100mg of Prometrium. I am 53 and had my last period when I was 49. Three of my patches fell off about 2½  weeks ago. I've never had that problem before, so maybe I got a bad box?  Last week my anxiety was through the roof and  I had terrible mood swings and crying spells.  This week luckily, I am feeling better.  Do you think this is related to the patches not adhering properly?

Read Nurse Mary’s Answer.
October 16, 2013 at 5:31pm

Question:

I had a complete hysterectomy nine years ago. During that time, hormone replacement therapy was a no no. I think I did fine as I had night sweats rather than hot flashes.

However when the temperature is high, I sweat like crazy - water actually drips from my hair. Others around me will be comfortable and I am dripping wet.

Is this hormonal or should I look for other answers? These symptoms are not new for me, but they were better for a while and now seem to be getting worse. Thank you.

Read Nurse Mary’s Answer.
August 20, 2013 at 10:31am

Question:

I just read the new Hormone Replacement Therapy article on the Speaking of Women's Health site and Dr.Thacker's comments on using estrogen only therapy. I had a hysterectomy (uterus and ovaries) at age 42 due to fibroids and bleeding. I have been on an estrogen-only patch since earlier this year because my doctor thought it was time to get off the patch.

I am now 56 years old. My HRT related risk factors are maternal and paternal hypertension, paternal coronary heart disease, maternal type 2 diabetes and in-situ ductal breast cancer. I felt comfortable with the HRT since it was estrogen only. However, since stopping the patch, I have trouble with mental focus, weight gain (especially in my breasts), some loss of stability with my depression, some "mini" hot flashes and increased migraines.

My doctor has ruled out anything acute for now and is open to restarting the patch.  My question, with the information in the article, is how long can HRT be continued?

Thanks!

Read Nurse Mary’s Answer.
August 19, 2013 at 10:10am

Question:

What is the best hormone therapy (HT)? I had a hysterectomy with bilateral oophorectomy when I had surgery for creation of an ileostomy in 2009.  I still have issues with hot flashes, but I do not like taking pills. Is there another option?

Read Nurse Mary’s Answer.
August 7, 2013 at 10:58am

Question:

After I had a hysterectomy in 1999, my physician put me on 0.75 of Estropipate. I stopped taking it as of May 10, 2013.  I changed physicians and she was upset that I had been on it for so many years.  She said it causes strokes and that I should have been off of it many years ago. My previous doctor said that I should be on it for the rest of my life because it is good for my skin, bones, heart, etc.

I now know it is good for the heart until you have a stroke. Why would he have kept telling me that it’s okay to stay on it? I'm really upset that I could have had a stroke. Thank you.

Read Nurse Mary’s Answer.
May 21, 2013 at 9:28am

Question:

Recently, I've been having a problem with my body overheating. I'm 71 years old and post-menopausal. It's a very uncomfortable situation, and I would like to know if there is a natural way to balance my hormones without going on HRT.

I didn't experience any problems going through menopause, it was a breeze for me. I keep a close eye on my blood pressure and it is steadily normal. Normal for me is on the low side, which is lucky for me. Thank you for your time.

Read Nurse Mary’s Answer.
April 4, 2013 at 1:54pm